Wyoming, 2009

Damaging Wind in Wyoming, July 6, 2009

July 6, 2009 · NWS UNR · 1 event in 1 county or zone

Wind gusts to 60 mph were reported from a storm northwest of Gillette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts to 60 mph were reported from a storm northwest of Gillette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 1:00 PM MST, 5 hours 28 minutes earlier.

Area forecast discussion, Jul 6, 1:00 PM MST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT MON JUL 6 2009

.DISCUSSION...20Z SFC ANALYSIS SHOWS E-W ORIENTED WARM FRONT LOCATED
ROUGHLY FROM CENTRL MONTANA...THEN ALONG THE ND/SD BORDER...AND A
STRONG N-S ORIENTED COLD FRONT OVER WESTERN MONTANA. WV IMAGERY
SHOWS A WEAK SHORTWAVE CROSSING THE FORECAST AREA FROM THE
WEST...FOLLOWED BY A STRONGER SHORTWAVE OVER WESTERN MONTANA.

LATEST RUC SHOWS A NARROW BAND OF 750-1500J/KG CAPE OVER CAMPBELL
COUNTY WYOMING AND INTO FAR SOUTHWESTERN SOUTH DAKOTA...WITH ANOTHER
OVER THE BLACK HILLS...AND YET ANOTHER AREA OF STRONG INSTABILITY
NEAR THE WARM FRONT ALONG THE ND/SD BORDER. DIURNAL HEATING...ALONG
WITH SYNOPTIC LIFT FROM THE SHORTWAVE HAVE COMBINED TO BREAK THE CAP
OVER CAMPBELL COUNTY...AND OVER THE NORTHERN BLACK HILLS...WITH A
FEW THUNDERSTORMS NOTED ACROSS THOSE AREAS ON THE RADAR. IT LOOKS
LIKE THE CAP WILL REMAIN IN PLACE ACROSS MOST OF THE REST OF WESTERN
SOUTH DAKOTA INTO THE EVENING. THE PREVIOUSLY MENTIONED COLD FRONT
WILL CONTINUE TO CHARGE ACROSS MONTANA...REACHING NE WY AND NWRN SD
BY MIDNIGHT. MODELS ARE SHOWING A STRONG MCS DEVELOPING ALONG AND
AHEAD OF THE COLD FRONT...MAINLY NORTH OF OUR FORECAST AREA...BUT
THE SOUTHERN EDGE OF THE MCS MAY MANAGE TO CLIP THE NW PARTS OF OUR
FORECAST AREA SO HAVE INCLUDED THE POSSIBILITY OF SEVERE STORMS WITH
DAMAGING WINDS OVER THOSE AREAS.

ON TUESDAY...WAVE PASSING THROUGH ND COMBINED WITH EXPECTED MCS WILL
PUSH COOL FRONT/BOUNDARY INTO THE AREA. THIS WILL COMPLICATE
TEMPERATURE FORECAST...SO WILL TREND TOWARD SLIGHTLY COOLER READINGS
IN THE NORTH. DRY LINE/STRONG MIXING SURGE INTO THE CWA FROM THE
SOUTHWEST IN THE AFTERNOON. THE FINAL LOCATION OF THE COOL FRONT AND
DRY LINE WILL DETERMINE WHERE THE BEST CHANCE OF THUNDERSTORMS WILL
BE ON TUESDAY AND TUESDAY EVENING...BUT FOR NOW IT LOOKS LIKE THE
BEST CHANCE WILL BE OVER OUR EASTERN ZONES...WHICH COULD SEE
SEVERE STORMS LATE IN THE DAY BASED ON 3KJ/KG SBCAPE AND WELL
DEFINED SHEAR.

ON WEDNESDAY...UPPER FLOW GOES SOUTHWEST WITH A PROBABLE WAVE MOVING
ACROSS THE CWA DURING PEAK HEATING. ANOTHER ROUND OF ACTIVE WEATHER
POSSIBLE...ESPECIALLY IN THE NORTH. HIGHS TRICKY AS BOUNDARY FROM
TUESDAY WILL CONTINUE TO BISECT THE AREA AND WEAK SURFACE LOW MOVES
FROM WY INTO SD.

EXTENDED...WEAK UPPER RIDGE WILL REMAIN OVER THE CENTRAL ROCKIES
THROUGH THE EXTENDED FORECAST PERIOD...WITH NEARLY ZONAL FLOW OVER
THE REGION. SEVERAL SHORTWAVES WILL TOP THE WEAK RIDGE FROM FRIDAY
THROUGH MONDAY...BRINGING A CHANCE OF THUNDERSTORMS TO PARTS OF THE
AREA EACH AFTERNOON AND EVENING. NEAR TO SLIGHTLY ABOVE NORMAL
TEMPERATURES ARE EXPECTED THROUGH THE WEEKEND.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY MORNING.
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 6, 4:28 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
528 AM MDT MON JUL 6 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
528 AM MDT (628 AM CDT) MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF NORTHEASTERN
WYOMING AND NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS
EVENING. A COMPLEX OF THUNDERSTORM WILL MOVE ACROSS MONTANA INTO
FAR NORTHWESTERN SOUTH DAKOTA LATE TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS FOR EXTREME NORTHEASTERN WYOMING AND EXTREME
NORTHWESTERN SOUTH DAKOTA...MAINLY FOR THE OVERNIGHT HOURS.
DAMAGING WIND GUSTS WILL BE THE MAIN THREAT...ALTHOUGH LARGE HAIL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
CENTRAL SOUTH DAKOTA TUESDAY AFTERNOON AND EVENING...MAINLY EAST OF
A LINE FROM FAITH TO MARTIN. THE MAIN THREAT WILL BE VERY LARGE HAIL
AND DAMAGING WIND GUSTS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHWESTERN
SOUTH DAKOTA WEDNESDAY AFTERNOON AND EVENING. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA. THE MAIN THREAT WILL BE VERY LARGE HAIL AND DAMAGING
WIND GUSTS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 6, 1:09 PM MST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MDT MON JUL 6 2009

WYZ054-055-062115-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
INCLUDING THE CITIES OF...DOWNTOWN GILLETTE...RENO JUNCTION...
ROCKYPOINT AND ROZET
209 PM MDT MON JUL 6 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 205 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
PENNY SIZED HAIL...WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 19 MILES NORTHWEST OF WESTON TO 7 MILES SOUTHEAST OF RENO
JUNCTION...AND WERE MOVING NORTHEAST AT 15 MPH.

THESE THUNDERSTORMS WILL BE NEAR...
  WYODAK AROUND 225 PM MDT...
  WESTON AROUND 240 PM MDT...
  ROZET AROUND 250 PM MDT...
  ROCKYPOINT AROUND 315 PM MDT...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 123 AND
146...

RICHARDS
Special weather statement, Jul 6, 4:43 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
543 PM MDT MON JUL 6 2009

SDZ024-028-070045-
CENTRAL BLACK HILLS-NORTHERN BLACK HILLS-
INCLUDING THE CITIES OF...MYSTIC...ROCHFORD...
ROUBAIX LAKE AND SILVER CITY
543 PM MDT MON JUL 6 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 542 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED NEAR ROCHFORD...OR 15 MILES SOUTH OF DEADWOOD...AND WAS
MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROCHFORD...
  ROUBAIX LAKE...
  MYSTIC...
  SILVER CITY...

CARSTENS

The radar

The Rapid City radar (KUDX), 222 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 6, 6:28 PM MST
Where
Campbell County, 7.77 mi NNW of (Gcc)gillette Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.458, -105.586

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170243.